Nardil and Weight Gain
Certain side effects may occur with the use of Nardil, and weight gain is one of the more common ones, although the exact percentage is unknown. If you are taking Nardil and weight gain occurs, your healthcare provider may prescribe another antidepressant or recommend lifestyle changes, such as eating heart-healthy foods, limiting alcohol consumption, and exercising more.
A number of side effects are possible with Nardil® (phenelzine sulfate), and weight gain does appear to be one of them. This data comes from clinical trials where Nardil was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as a common side effect of Nardil, although the exact percentage was not reported.
If you are noticing weight gain with Nardil, talk to your healthcare provider. He or she will perform a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switch you to another antidepressant medication.
(Click BMI Calculator to see if your weight is within a healthy range.)